Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 80, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 6, 2012, 6:45 PM CDT for Grimes County, Montgomery County, Walker County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 6:45 PM CDT (23:45 UTC)
- Expired
- May 6, 2012, 7:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Grimes County, TX, Montgomery County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 139 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
759 WUUS54 KHGX 062345 SVRHGX TXC185-339-471-070015- /O.NEW.KHGX.SV.W.0080.120506T2345Z-120507T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 645 PM CDT SUN MAY 6 2012 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRIMES COUNTY IN TEXAS... NORTHWESTERN MONTGOMERY COUNTY IN TEXAS... EXTREME SOUTHWESTERN WALKER COUNTY IN TEXAS... * UNTIL 715 PM CDT * AT 640 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED NEAR NAVASOTA...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... MONTGOMERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3073 9579 3037 9556 3032 9605 3049 9608 TIME...MOT...LOC 2340Z 256DEG 14KT 3041 9601 $$
3 follow-up statements
541 WWUS54 KHGX 062350 SVSHGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 650 PM CDT SUN MAY 6 2012 TXC185-339-471-070015- /O.CON.KHGX.SV.W.0080.000000T0000Z-120507T0015Z/ GRIMES TX-MONTGOMERY TX-WALKER TX- 650 PM CDT SUN MAY 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR GRIMES...NORTHWESTERN MONTGOMERY AND EXTREME SOUTHWESTERN WALKER COUNTIES... AT 645 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NAVASOTA...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN GRIMES COUNTY...NAVASOTA...ANDERSON...ROANS PRAIRIE...DACUS...AND MONTGOMERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3073 9579 3037 9556 3032 9605 3049 9608 TIME...MOT...LOC 2345Z 256DEG 14KT 3041 9599 $$
234
WWUS54 KHGX 070008
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
708 PM CDT SUN MAY 6 2012
TXC185-339-471-070015-
/O.CON.KHGX.SV.W.0080.000000T0000Z-120507T0015Z/
GRIMES TX-MONTGOMERY TX-WALKER TX-
708 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT FOR GRIMES...NORTHWESTERN MONTGOMERY AND EXTREME SOUTHWESTERN
WALKER COUNTIES...
AT 704 PM CDT...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL 4
MILES EAST NORTHEAST OF NAVASOTA...MOVING EAST AT 15 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
ANDERSON...RICHARDS...DOBBIN...MONTGOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3073 9579 3037 9556 3034 9605 3043 9607
3048 9608
TIME...MOT...LOC 0000Z 256DEG 14KT 2892 10212
$$107
WWUS54 KHGX 070016
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
716 PM CDT SUN MAY 6 2012
TXC471-185-339-070025-
/O.EXP.KHGX.SV.W.0080.000000T0000Z-120507T0015Z/
GRIMES TX-MONTGOMERY TX-WALKER TX-
716 PM CDT SUN MAY 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR GRIMES...NORTHWESTERN
MONTGOMERY AND EXTREME SOUTHWESTERN WALKER COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
WEAKENED. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3073 9579 3037 9556 3034 9605 3043 9607
3048 9608
TIME...MOT...LOC 0015Z 256DEG 14KT 2892 10212
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:54 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 6, 3:54 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 354 PM CDT SUN MAY 6 2012 .DISCUSSION... REMNANT MCV FROM OVERNIGHT CONVECTION ACROSS THE HILL COUNTRY CONTINUES TO PUSH EASTWARD THIS AFTERNOON AND WILL EXIT OUR CWA WITHIN THE NEXT SEVERAL HOURS. DENSE CIRRUS COVER FROM THIS SYSTEM HAS HELPED TO LIMIT HEATING ACROSS OUR NORTHERN COUNTIES AND DESPITE FAIRLY FULL SUN TOWARD THE COAST WE HAVE NOT REACHED 90 DEGREES ACROSS THE REGION AND THE CAP APPEARS TO BE HOLDING. WHILE AN ISOLATED THUNDERSTORM LATER THIS AFTERNOON OR EARLY THIS EVENING CANNOT BE RULED OUT CONFIDENCE IS LOW ENOUGH TO REMOVE CHANCE POPS AND SEVERE WORDING FOR THE REMAINDER OF TODAY. NOT MANY CHANGES MADE TO THE EXTENDED FORECAST WITH THIS ISSUANCE. RAIN CHANCES WILL BE ON THE INCREASE FOR TUESDAY AND WEDNESDAY AS A WEAK COLD FRONT SLIPS INTO THE REGION FROM THE NORTH. OVERNIGHT LOWS WILL DIP INTO THE LOWER 60S IN THE WAKE OF THIS FRONT WITH HIGHS REMAINING IN THE LOW TO MID 80S. THURSDAY LOOKS TO BE DRY AS ONSHORE FLOW SETS UP AHEAD OF AN UPPER LEVEL LOW THAT WILL MOVE INTO WEST TEXAS. MODELS CONTINUE TO FOCUS GREATEST PRECIPITATION AMOUNTS WITH THIS SYSTEM ACROSS THE SOUTHERN THIRD OF THE REGION AND THE OFFSHORE WATERS. DRIER WEATHER WILL RETURN LATE NEXT WEEKEND AS THE UPPER LOW EXITS TO THE EAST. 38 && .AVIATION... MODEL SOUNDINGS SUGGEST CONVECTIVE TEMPS IN THE LOWER 90S. RAPID REFRESH RUNS SHOWED CONVECTION IN AND AROUND HOUSTON AIRPORTS LATE THIS AFTERNOON. FOR THIS REASON INCLUDED VCTS AT THE HOUSTON AIRPORTS FOR A 3 HOUR WINDOW THIS AFTERNOON. LATEST RADAR TRENDS NOT IMPRESSIVE ALTHOUGH SATELLITE SHOWING SOME MDT CUMULUS DEVELOPING NEAR THE COAST. LEANING TOWARD TAKING THUNDER OUT BUT WILL NEED TO MONITOR TRENDS OVER NEXT FEW HOURS. 46 .MARINE... MODERATE ONSHORE WINDS CONTINUE OVER THE WATERS BUT TEND TO BE BELOW SCEC CRITERIA...WITH SUSTAINED WINDS IN THE 10 TO 15 MPH RANGE. LIGHT TO MODERATE ONSHORE WINDS TO BECOME EAST TO NORTHEAST BY MID WEEK AS BACK DOOR COLD FRONT DROPS ACROSS THE AREA. THESE EAST WINDS STRENGTHEN SOMEWHAT BY LATE IN THE WEEK LEADING TO AN INCREASE IN SEAS. JUST HOW MUCH INCREASE IN WINDS AND SEAS STILL UNCERTAIN BUT COULD GET INTO SMALL CRAFT ADVISORY CONDITIONS POTENTIALLY BY THURSDAY OR FRIDAY. 46 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 72 89 70 84 66 / 20 20 20 40 40 HOUSTON (IAH) 71 90 69 87 67 / 20 10 10 30 30 GALVESTON (GLS) 74 85 73 84 74 / 10 10 10 20 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...38 AVIATION/MARINE...46
Hazardous weather outlook, May 6, 3:58 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 358 PM CDT SUN MAY 6 2012 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238- 072100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 358 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A GOOD CHANCE OF RAIN TO THE REGION THURSDAY NIGHT INTO FRIDAY. AT THIS TIME...THE PRIMARY SEVERE WEATHER HAZARD WILL BE LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 6, 5:25 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX525 PM CDT SUN MAY 6 2012 TXZ176-177-196-198-062315- MADISON TX-WALKER TX-GRIMES TX-BRAZOS TX- 525 PM CDT SUN MAY 6 2012 ...SPECIAL WEATHER STATEMENT... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF COLLEGE STATION... MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MADISON...EXTREME WEST CENTRAL WALKER...GRIMES AND EXTREME EAST CENTRAL BRAZOS COUNTIES. LAT...LON 3097 9612 3079 9571 3049 9607 3059 9624 TIME...MOT...LOC 2221Z 213DEG 14KT 3059 9612
Special weather statement, May 6, 5:50 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
550 PM CDT SUN MAY 6 2012
TXZ176-177-196-198-199-062345-
MADISON TX-WALKER TX-GRIMES TX-MONTGOMERY TX-BRAZOS TX-
550 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...WEST
CENTRAL WALKER...GRIMES...NORTHWESTERN MONTGOMERY AND SOUTHEASTERN
BRAZOS COUNTIES UNTIL 645 PM CDT...
AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR
NAVASOTA STRETCHING NORTHEASTWARD INTO THE CARLOS AREA. THESE STORMS
ARE MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NAVASOTA...MILLICAN...CARLOS...IOLA...MADISONVILLE.
LAT...LON 3086 9608 3099 9589 3085 9572 3064 9578
3036 9613 3046 9627
TIME...MOT...LOC 2242Z 214DEG 14KT 3044 9616
47The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:25 PM CDT | Special Weather Statement | HGX | Grimes | 50 min |
| May 6, 5:50 PM CDT | Special Weather Statement | HGX | Grimes | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.